Alert archive / Michigan / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 22, NWS Grand Rapids, MI
NWS Grand Rapids, MI issued this severe thunderstorm warning at Jul 22, 2002, 5:41 PM EDT for Ingham County, Michigan. It was in force for 49 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 22, 2002, 5:41 PM EDT (21:41 UTC)
- Expired
- Jul 22, 2002, 6:30 PM EDT
- In force
- 49 min
- Issued by
- NWS Grand Rapids, MI
- Area
- Whole counties
County Ingham County, MI
The radar
The Detroit radar (KDTX), 75 km from the middle of the area, began a volume at 21:44 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 22, 1:10 PM EDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Detroit, MI (KDTX), launched 12:00Z, 9.7 hours before the alert went out and 78 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1894 J/kg
- Mixed-layer CIN
- -111 J/kg
- Mixed-layer LCL
- 1192 m above ground
- 0-6 km bulk shear
- 26 kt
- 0-1 km storm-relative helicity
- 36 m²/s²
- 0-3 km storm-relative helicity
- -16 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.9
The text
As transmitted, in the capitals the NWS used until 2016.
194 WUUS53 KGRR 222141 SVRGRR MIC065-222230- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE GRAND RAPIDS MI 540 PM EDT MON JUL 22 2002 THE NATIONAL WEATHER SERVICE IN GRAND RAPIDS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... INGHAM COUNTY IN SOUTH CENTRAL MICHIGAN * UNTIL 630 PM EDT * AT 539 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 2 MILES NORTHWEST OF AURELIUS...OR ABOUT 5 MILES NORTHEAST OF EATON RAPIDS...MOVING NORTHEAST AT 25 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... EDEN...HOLT AROUND 545 PM EDT MASON AROUND 550 PM EDT DANSVILLE...OKEMOS AROUND 600 PM EDT LARGE HAIL...DAMAGING WINDS...AND HEAVY RAIN ARE EXPECTED FROM THIS STORM. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THE STORM HAS PASSED. MJS 93
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Rapids, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 22, 2:22 PM EDT, 3 hours 19 minutes earlier.
Area forecast discussion, Jul 22, 2:22 PM EDT, 3 hours 19 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAND RAPIDS MI 221 AM EDT MON JUL 22 2002 THE LATEST SFC ANALYSIS SHOWS A COLD FRONT EXTENDING FROM NW LWR SOUTHWEST INTO ERN WI AND NRN IA. A PREFRONTAL TROUGH EXTENDED FROM NORTH CENTRAL LWR SOUTHWEST THRU SRN LAKE MICHIGAN. ABUNDANT MID LVL BKN CLOUDINESS WAS NOTED ALONG THE ENTIRE FRONTAL BOUNDARY WITH A MIX OF CU AND CI COVERING THE CWA. SFC WINDS WERE GENERALLY FROM A WESTERLY DIRECTION WEST OF THE PREFRONTAL TROUGH. AHEAD OF THE TROUGH TEMPS WERE IN THE LOWER 90S AND DWPTS IN THE LOWER 70S WITH CAPES AROUND 3K J/KG AND LIS OF -4 TO -7. CONCERNS WITH THIS PACKAGE MAINLY DEAL WITH CONVECTIVE CHANCES TONIGHT. 12Z SHORT RANGE MODELS WERE IN GOOD AGREEMENT WITH RESPECT TO UPR LVL SOLUTIONS. A BASIC ZONAL FLOW WILL EXTIST ACROSS THE CWA THRU WED NIGHT WITH UPR HIGH PRESSURE OVER BERMUDA AND THE 4 CORNERS REGION. THINK THE BEST CHANCE OF STORMS IS ALONG AND JUST AHEAD OF THE TROUGH THIS EVENING. THE MODELS PROG THIS TROUGH THRU THE CWA EARLY THIS EVENING. AS THIS PASSES, TSRA CHANCES WILL DIMINISH CONSIDERABLY. WILL KEEP LOW CHC POPS GOING TONIGHT AHEAD OF THE ACTUAL FRONT WHICH THE MESOETA PROGS THRU AROUND 09Z. WILL GO WITH AN OVERALL PT CLDY SKY. ON TUESDAY HIGH PRESSURE WILL SLIDE EAST FROM THE NRN PLAINS TO THE NRN LAKES. IN THE ABSENCE OF ANY SHORT WAVES MOVING THRU THE WESTERLIES, THE HIGH AND THE DRY AIR ASSOCIATED WITH IT WILL GENERATE QUITE A BIT OF SUNSHINE AS FCST SOUNDINGS SHOW DRY PROFILES. HUMIDITY WILL BE MUCH LOWER THAN THE PAST SEVERAL DAYS AS DWPTS DROP INTO THE MID 50S. CU ROUTINE SHOWS THE POTENTIAL FOR SCT CU ON TUESDAY AND WEDNESDAY BUT LIMITED AMOUNTS OF MOISTURE SHOULD PRECLUDE ANYTHING MORE. MOS TEMPS LOOK REASONABLE. 93 EXTENDED FORECAST THE CANADIAN MODEL HAS TRENDED TOWARD A STRONGER RETURN FLOW OF MOISTURE ON THURSDAY....SUGGESTING THE POTENTIAL FOR SOME PRECIPITATION. OTHER MODELS INDICATE OTHERWISE. CONSIDERING THE FLOW WILL BE PRIMARILY EAST TO SOUTHEAST...WHICH IS TYPICALLY A DRY FLOW...WILL CONTINUE TO FEATURE A DRY FORECAST FOR THURSDAY. THEN FOR FRIDAY...MODELS ARE IN AGREEMENT IN TRACKING A SHORTWAVE THROUGH THE REGION...BRINGING THE POTENTIAL FOR SOME SHOWERS AND THUNDERSTORMS. AS FOR THE WEEKEND...INITIALLY WITH A RELATIVELY DRIER AIRMASS IN PLACE FOR SATURDAY...NO RAIN IS ANTICIPATED. THE AVN IS DEPICTING A RETURN OF THE HIGH PRECIPITABLE WATER AIR FOR SUNDAY...ON A SOUTHWEST LOW LEVEL FLOW THAT FEATURES SEVERAL WAVES NORTHWARD THROUGH THE MISSISSIPPI VALLEY. WILL MAINTAIN SOME SHOWERS AND THUNDERSTORMS FOR SUNDAY AND EXTEND THEM INTO MONDAY. MJS .GRR...NONE.
In the hours before
Special weather statement, Jul 22, 1:15 PM EDT, 4 hours 26 minutes before
MIZ059-066-067-073-074-222300-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
115 PM EDT MON JUL 22 2002
THE STORM PREDICTION CENTER HAS ISSUED A SEVERE THUNDERSTORM WATCH
FOR PORTIONS OF THE SOUTHWEST QUARTER OF LOWER MICHIGAN EFFECTIVE
UNTIL 700 PM EDT MONDAY EVENING. THIS WATCH INCLUDES THE FOLLOWING
COUNTIES
IN SOUTH CENTRAL MICHIGAN
CLINTON...INGHAM...EATON...JACKSON AND CALHOUN
A SEVERE THUNDERSTORM WATCH MEANS THAT CONDITIONS ARE FAVORABLE FOR
THE DEVELOPMENT OF SEVERE THUNDERSTORMS IN AND NEAR THE WATCH AREA.
REMEMBER...SEVERE THUNDERSTORMS PRODUCE WIND GUSTS IN EXCESS OF 58
MPH AND/OR HAIL THREE-QUARTERS OF AN INCH IN DIAMETER OR GREATER. IF
YOU LIVE IN OR NEAR THE WATCH AREA YOU SHOULD REMAIN ALERT TO RAPIDLY
CHANGING WEATHER CONDITIONS. STAY TUNED TO NOAA WEATHER RADIO OR THE
LOCAL NEWS OUTLETS FOR THE LATEST UPDATES AND POSSIBLE WARNINGS.
MWHThe office that day
Everything else NWS Grand Rapids, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 22, 5:15 PM EDT | Severe Thunderstorm Warning | GRR | Eaton | 60 min |
| Jul 22, 5:22 PM EDT | Severe Thunderstorm Warning | GRR | Calhoun | 23 min |
| Jul 22, 6:30 PM EDT | Severe Thunderstorm Warning | GRR | Jackson | 30 min |
Nearby
Severe Thunderstorm Warnings in Michigan, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.